Hail, Cannon
- When
- April 23, 4:05 PM CST
- Where
- Cannon County, 2.09 mi N of Sheybogan
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 35.780, -86.072
Hail up to the size of quarters was reported on Hollis Creek Road in Woodbury.
Abundant moisture and plenty of instability helped to set the stage for a summer-like afternoon across Middle Tennessee on April 23, 2025. Scattered thunderstorms developed across the area during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Abundant moisture and plenty of instability helped to set the stage for a summer-like afternoon across Middle Tennessee on April 23, 2025. Scattered thunderstorms developed across the area during the afternoon and evening hours. With little forcing and wind shear, these thunderstorms were generally non-severe. However, slow storm motions meant that these nearly stationary thunderstorms were able to produce flash flooding in a few areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 23, 11:29 AM CST, 4 hours 36 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Nashville TN 1229 PM CDT Wed Apr 23 2025 ...New AVIATION... .KEY MESSAGES... Updated at 1222 PM CDT Wed Apr 23 2025 - Afternoon warmth expected through the week with episodes of scattered showers and thunderstorms, becoming more numerous on Friday. Severe weather threat remains very low. - Drier and slightly cooler conditions Saturday and Sunday, but temperatures trend well above normal early next week. && .SHORT TERM... (Rest of today through Thursday) Issued at 1155 AM CDT Wed Apr 23 2025 An 850 mb ridge remains settled across the Southeast/Carolina Coast areas. This is favoring a light southerly low-level flow across the TN Valley which is leading to an increase in boundary layer moisture. A nice cu field has blossomed on visible satellite imagery over the past hour. With temperatures forecast to rise into the mid 70s to low 80s this afternoon, SBCAPE values should hover in the 1,500- 2,000 J/kg range. Iso/Sct showers and thunderstorms are expected through the early evening as a result, generally favoring areas south where greatest PWs will reside. Mid-level flow is only ~20 kts today, and lapse rates aren't great (~6 C/km). Thus, we're basically previewing summer convection which is mainly diurnally driven. Convection will gradually fade overnight with loss of heating, but a few showers/t-storms could persist in places due to an approaching shortwave currently near the ArkLaTex. Patchy fog will also be possible again tonight. For tomorrow, a similar forecast is in place. Influence from the decaying shortwave should favor more cloud cover, and perhaps temperatures will be a couple degrees cooler overall. A better coverage of afternoon showers/t-storms is expected due to a more area-wide increase in PWs (1.4-1.6"). Again, no severe weather is expected. && .LONG TERM... (Thursday Night through next Wednesday) Issued at 1155 AM CDT Wed Apr 23 2025 Guidance continues to suggest a slight increase in backing mid-level flow on Friday due to a more notable shortwave moving from the Plains toward the Mississippi Valley. This is expected to translate to the surface as a low pressure moving east, mainly north of the Ohio River. A broad area of warm, moist air is expected across much of the East, including Middle TN. Numerous showers and thunderstorms are forecast Friday afternoon as a result favorable moisture & instability, as well as increasing forcing ahead of a front. 500 mb flow looks to stay 20-30 kts, so shear will be low. No severe weather is currently expected, but a strong storm or two is possible if CAPE values run on the higher side. This system will continue east Friday night and we'll be on the back side of the trough by Saturday morning with a cold front moving in. Sunday through Tuesday features a decline in overall rain chances owing to a drier airmass behind the exiting system Saturday morning. Sunday looks to be a fantastic weather day with highs in the 70s. However, medium-range guidance maintains a more amplified pattern early next week with a deep-layer ridge establishing across the East, and a trough across the West. This will support temperatures well above normal Monday through Wednesday with highs in the mid to upper 80s. Rain chances return on Wednesday with the approach of the next system. && .AVIATION... (18Z TAFS) Issued at 1222 PM CDT Wed Apr 23 2025 Scattered showers and storms are currently developing and could impact CSV/SRB/MQY/BNA this afternoon and evening. Probabilities are higher at CSV/SRB so a prevailing group was included. PROB30 was included at BNA/MQY where chances are lower. If a terminal is impacted by a storm, vis could decrease to IFR. MVFR cigs are expected to develop at the terminals after 24/12z. In addition, some models have more showers and storms Thursday morning. Confidence during this time frame is lower, so there is no mention of tsra at any site. Winds will generally be southerly for the forecast period around 5 kts. && .PRELIMINARY POINT TEMPS/POPS... Nashville 63 80 65 80 / 20 70 60 90 Clarksville 62 80 64 79 / 10 50 70 90 Crossville 57 75 60 74 / 30 70 50 90 Columbia 61 80 63 79 / 30 70 50 90 Cookeville 59 77 62 75 / 20 80 60 90 Jamestown 57 76 60 75 / 30 80 60 90 Lawrenceburg 61 78 63 78 / 30 60 50 80 Murfreesboro 61 80 63 80 / 20 70 50 90 Waverly 62 80 62 78 / 10 60 60 90 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Sizemore LONG TERM....Sizemore AVIATION.....Reagan
Special Weather Statement
National Weather Service Nashville TN
331 PM CDT Wed Apr 23 2025
TNZ079-232100-
Grundy TN-
331 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GRUNDY COUNTY THROUGH
400 PM CDT...
At 331 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tracy City, or 14 miles northwest of Jasper, moving northeast at 20
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tracy City, Monteagle, Palmer, and Fiery Gizzard State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3524 8582 3524 8585 3527 8586 3535 8556
3532 8556 3530 8564 3530 8566 3529 8569
3529 8571 3528 8571 3524 8569 3522 8574
3522 8578
TIME...MOT...LOC 2031Z 246DEG 19KT 3524 8577
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HolleySpecial Weather Statement
National Weather Service Nashville TN
427 PM CDT Wed Apr 23 2025
TNZ057-058-060-232200-
Hickman TN-Lewis TN-Maury TN-
427 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEWIS...WEST
CENTRAL MAURY AND SOUTHEASTERN HICKMAN COUNTIES THROUGH 500 PM CDT...
At 426 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hohenwald, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hohenwald, Gordonsburg, and Kimmins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3548 8737 3551 8757 3577 8762 3570 8723
TIME...MOT...LOC 2126Z 213DEG 9KT 3556 8746
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BaggettSpecial Weather Statement
National Weather Service Nashville TN
437 PM CDT Wed Apr 23 2025
TNZ064-065-078-232200-
De Kalb TN-Warren TN-White TN-
437 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DE KALB...
NORTHEASTERN WARREN AND SOUTHWESTERN WHITE COUNTIES THROUGH 500 PM
CDT...
At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Sparta, moving north at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sparta, Doyle, and Rock Island State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3580 8554 3581 8560 3579 8561 3578 8560
3583 8576 3600 8572 3593 8540
TIME...MOT...LOC 2136Z 200DEG 12KT 3585 8564
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BaggettSpecial Weather Statement
National Weather Service Nashville TN
440 PM CDT Wed Apr 23 2025
TNZ056>058-232215-
Hickman TN-Lewis TN-Perry TN-
440 PM CDT Wed Apr 23 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LEWIS...CENTRAL
PERRY AND SOUTHWESTERN HICKMAN COUNTIES THROUGH 515 PM CDT...
At 439 PM CDT, Doppler radar was tracking a strong thunderstorm near
Linden, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Flatwoods, Linden, Pleasantville, Hohenwald, and Lobelville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3576 8770 3551 8757 3548 8771 3549 8773
3549 8780 3547 8783 3547 8786 3562 8794
TIME...MOT...LOC 2139Z 232DEG 6KT 3557 8782
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HolleyThe Nashville radar (KOHX), 68 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
2 flash flood, 1 hail. Local standard time, as filed.
Hail up to the size of quarters was reported on Hollis Creek Road in Woodbury.
Heavy rain near Woodbury caused flash flooding along Hollis Creek Road near Sunny Slope Road as nearby Hollis Creek overfilled its banks. Water flowing over the road became as high as four feet deep. Extent of damages is unknown.
Heavy rain from a stationary thunderstorm over Nashville caused flash flooding on Nolensville Pike with reports of cars stuck in floodwaters. Extent of damages is unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1237317, 1237315, 1237316.